Methotrexate & Omeprazole

Hi,

I have recently restarted Methotrexate after Covid/elevated liver enzymes. I have not experienced the same side effects, that I previously did. The only thing that has changed, is that I no longer take Omeprazole to control gastric reflux.

I read a good while ago that there is an interaction with both drugs that slow down the rate at which the body ‘disposes’ of Methotrexate and that this can increase side effects. I did discuss it with rheumatology, prior to taking methotrexate, but they dismissed it. From what I’ve read I understand, it is only notable for high doses of methotrexate, but I suppose it’s entirely possible at lower doses too.

Has anyone else noted a marked difference, when Omeprazole has been added or removed?

Cal

Comments

  • stickywicket
    stickywicket Member Posts: 27,686

    I was on omep/lansop long before I started on meth and both have been great for me. I keep my omep/lansop at my bedside and take it on waking up. By the time I'm showered and dressed and have got my breakfast I've put some distance between that and my other meds.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Caleb1981
    Caleb1981 Member Posts: 33

    I’ve just not had the lasting side effects that I had previously when on both.

    I was suffering with methotrexate side effects for about 6 days out of 7, and that started when I was only taking 2.5mg/week.

    Now, I barely notice I’ve taken it.

    From what I’ve read, it’s not direct interaction of the drugs in the the gut but the presence of both in the body.

    Glad to hear it’s not given you any problems.

  • Numptydumpty
    Numptydumpty Member Posts: 6,417

    Are you taking Methotrexate in the same format as before? I used to get terrible side effects when taking it in tablet form, since moving to injections several years ago, the only side effect I get is a headache. I’ve always taken Omeprazole as well.

  • Caleb1981
    Caleb1981 Member Posts: 33

    @Numptydumpty

    It was the same with both tablets and injections. I was getting, headaches, tiredness, feeling like I had a hangover constantly and, irritability.

    Currently back on tablets as I’m limited to 5mg/week. I prefer injections but this only saves me from the gastric side effects.

  • Hi I have just read your post, I currently take 5 x 2.5 Methotrexate per week as well as 200mg of Hydroxychloroquine sulfate per day.I have never been given any Omeprazole to take alongside these. The only time they gave me Omeprazole to take was when I had to take a course of steroids for my Rheumatoid flare up. So I am confused, should I be taking Omeprazole ? Thank you from a new member

  • PeterJ
    PeterJ Administrator Posts: 872

    Hello @Blossompup6 and welcome to the community. We are a friendly and supportive group and I hope that that will be your experience as well.

    I understand that you are taking methotrexate and hydroxychloroquine sulphate but not omeprazole. Omeprazole is usually a medicine to calm the stomach so if you have been OK with your meds then the doctor might not have seen the need for it. If you are in any doubt though go back and see your GP/Consultant.

    I've put a couple of links in below which might be of use - it is info from our website.

    Please keep posting and let us know how you are getting on and I am sure others will connect with you to share their support and experiences as well

    With very best wishes

    Peter (moderator)

    Need more help? - call our Helpline on 0800 5200 520 Monday to Friday 9am to 6pm

  • jamieA
    jamieA Member Posts: 659
    edited 20. Oct 2022, 08:34

    Hi @Blossompup6

    I was prescribed omeprazole when I was put onto the NSAID naproxen and it was continued when the naproxen was replaced by another NSAID etodolac. This was months before I was put on MTX. I was told that this was because the NSAIDs can cause inflammation and possibly ulcers in your stomach lining. The NSAIDSs were discontinued because I then took a heart issue but the doctors forgot to discontinue the omeprazole. I then ended up with anaemia probably due to the omeprazole as it blocks iron absorption in the body.

  • Caleb1981
    Caleb1981 Member Posts: 33

    Hi @Blossompup6,

    Sorry, I should have explained that I was prescribed Omeprazole to treat gastric reflux, unrelated to the use of methotrexate. I believe it can be prescribed to control gastric issues arising from the use of methotrexate.

    Interestingly, on a side note, one rheumatologist, believed that my long term use of Omeprazole was the root cause of my arthritis.